Tornadoes · United States · Iowa · 2020
EF1 tornado, Lovington to Johnston, Iowa, May 25, 2020
From Lovington to Johnston, this EF1 tornado ran 1.6 miles across Polk County on May 25, 2020, touching down at 6:26 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 25, 2020
- Touchdown
- 6:26 PM CDT (23:26 UTC)
- Lifted
- 6:29 PM CDT (23:29 UTC)
- On the ground
- 3 minutes
- Path length
- 1.6 miles (2.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Polk County
- Touchdown point
- 41.660, -93.706
- Lift-off point
- 41.679, -93.689
- Record number
- 2005251726-01
What the Weather Service recorded
A boundary remained fairly stationary across the state with environmental parameters continuing to support storm development. Storms across central Iowa produced some wind damage, downing trees and snapping a power pole. A tornado also occurred, cutting through Johnston, a northern Des Moines suburb. Tornado damage was largely confined to trees and powerlines with no structural damage reported.
The tornado began near Terra Park and ended near Dewey Park in Johnston. Estimated peak wind speed of 95 mph was determined with damage to multiple large trees and power lines. No damage to buildings was noted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:53 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 25, 2:42 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 25, 2:42 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 242 PM CDT Mon May 25 2020 .DISCUSSION.../Tonight through Monday/ Issued at 242 PM CDT Mon May 25 2020 Another day and another remnant MCV lifting north through Kansas complicating the severe weather potential for this afternoon and evening. Widespread showers and thunderstorms have developed over southwest IA, eastern Kansas and much of Missouri this afternoon. A few low topped storms are already rotating north of Lawrence and in the northeast quad of the MCV. Splitting storms are also evident near Kansas City which is sensible given the deep unidirectional flow with some modest speed shear. This entire region of storms will lift into southern and central Iowa over the next several hours and maintain an isolated tornado or local wind damage potential. Any tornado threat will likely be landspout in nature given the low level stretching potential and lack of overall surface flow. CAM solutions appear to be resolving the current MCV better than yesterdays event and the currents storm's anvils are not shadowing upstream unstable regions which would promote stronger updrafts reaching southern Iowa, unlike Sunday when anvils dropped temperatures and instability ahead of approaching storms. Saturating profiles and weakening mid-level lapse rates will lower the hail threat today. The rich Gulf moisture stream continues to feed into Iowa with PWATs in excess of 1.5 inches will and keep the potential for locally heavy rain. That said, like Sunday, storms will be progressive with a break overnight. Expect a few locations to receive 2 to 3 inches or rainfall but that is not forecast to be widespread. Therefore, no Flash Flood Headlines at this time. The western trough will transition into a upper low drifting south into the Southern Plains into Wednesday before beginning to slowly shift east Thursday then finally beginning to shear out with any remnant energy moving quickly to the east. The Gulf of Mexico flow into Iowa will continue into Thursday before the upper low pushes far enough east to cut the flow from the state. The surface boundary will remain over Iowa through this time and combined with repeated pushes of theta-e advection and short wave fragments, will result in periodic shower and thunderstorms chances. The severe weather threat during this time will be low but a cumulative heavy rain threat with river flooding or flash flooding becoming possible at some point. Little change to the extended as the well advertised Canadian High arriving Friday with drier and less humid air and will feature high temperatures into the upper 60s to mid 70s through Sunday. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1249 PM CDT Mon May 25 2020 MVFR cigs over northern Iowa this afternoon while mainly VFR south early. Thunderstorms will be on the increase late afternoon and into the evening. MVFR/IFR cigs are possible after the storm pass late tonight into Tuesday morning near KMCW/KFOD. Additional showers and thunderstorms may arrive mid to late Tuesday morning. && .HYDROLOGY... Issued at 235 PM CDT Mon May 25 2020 Numerous rounds of thunderstorms through Thursday may lead to a cumulative heavy rainfall threat that could lead to rivers rising and flowing out of their banks. At this time, the greatest potential is over central and south central Iowa including the Des Moines, Raccoon and Iowa Rivers and associated tributaries. Local rainfall totals during this time of 3 to 5 inches are possible with many locations receiving 1 to 2 inches. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon HYDROLOGY...Donavon
Hazardous weather outlook, May 25, 2:28 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 228 PM CDT Mon May 25 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 228 PM CDT Mon May 25 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Rain showers and thunderstorms are expected. An isolated severe storm producing quarter size hail and damaging wind gust is possible. Torrential rainfall is possible with some storms, which may lead to a localized flooding threat. This may also cause rises in local creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Multiple rounds of rain showers and thunderstorms are forecast for this upcoming week. Exact severe threats if any will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed tonight. Rainfall reports are always appreciated.
In the hours before
Special weather statement, May 25, 5:06 PM CDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Des Moines IA 506 PM CDT Mon May 25 2020 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-260015- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 506 PM CDT Mon May 25 2020 ...Scattered Strong Thunderstorms across Central and Southern Iowa early this Evening... Scattered showers and thunderstorms continue to move south to north through central and southern Iowa early this evening. Some of the stronger storms may produce wind gusts to 45 mph and up to penny sized hail. Those with outdoor holiday activities should be prepared to seek shelter if threatening weather approaches. Small
Local storm report, May 25, 5:27 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 2 SE NEWTON 41.68N 93.02W
05/25/2020 M67 MPH JASPER IA PUBLIC
MEASURED BY NEWTON AIRPORT AWOS. TIME
ESTIMATED.
&&
BSSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
11.4 hours before the tornado, 226 km from the path. May 25, 2020.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -111 J/kg
- Surface CAPE
- 86 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Ankeny (IKV), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the touchdown began at 23:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of May 25, 2020
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 2:30 PM CDT | EF0 | Buchanan, MO | 0.0 | 20 | |||
| May 25 | 5:05 PM CDT | EF1 | Titus, TX | 0.5 | 100 | $60,000 | ||
| May 25 | 5:37 PM CDT | EF0 | Sequoyah, OK | 0.5 | 100 | $100,000 | ||
| May 25 | 5:38 PM CDT | EF1 | Lafayette, AR | 0.3 | 40 | $200,000 | ||
| May 25 | 5:58 PM CDT | Unrated | Sebastian, AR | 1.3 | 75 | |||
| May 25 | 6:12 PM CDT | Unrated | Sabine Parish, LA | 2.3 | 40 | |||
| May 25 | 7:11 PM CDT | EF1 | Adair, OK | 0.6 | 120 | |||
| May 25 | 7:34 PM CDT | EF0 | Delaware, OK | 0.1 | 50 | |||
| May 25 | 7:45 PM CDT | EF1 | Delaware, OK | 0.3 | 75 | |||
| May 25 | 8:13 PM CDT | EF0 | Delaware, OK | 2.2 | 300 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.